Alert archive / Massachusetts / Small Craft Advisories in 2019

Small Craft Advisory 8, NWS Boston/Norton, MA

January 12, 2019

NWS Boston/Norton, MA issued this small craft advisory at Jan 12, 2019, 7:09 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2019, 7:09 PM EST (00:09 UTC)
Expired
Jan 13, 2019, 12:33 AM EST
In force
5 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

031 
WHUS71 KBOX 130009
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
709 PM EST Sat Jan 12 2019

ANZ251-130300-
/O.EXP.KBOX.SC.Y.0006.000000T0000Z-190113T0000Z/
/O.NEW.KBOX.SC.Y.0008.190113T0009Z-190113T0300Z/
Massachusetts Bay and Ipswich Bay-
709 PM EST Sat Jan 12 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 10 PM EST this evening.

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 25
  kt. Seas 2 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ250-254-130300-
/O.CON.KBOX.SC.Y.0006.000000T0000Z-190113T0300Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
709 PM EST Sat Jan 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

A Freezing Spray Advisory means that light to moderate
accumulation of ice is expected on vessels. Operating a vessel in
freezing spray can be hazardous. The U.S. Coast Guard advises
mariners to check and ensure all life saving devices remain free
of ice.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
2 follow-up statements
363 
WHUS71 KBOX 130255
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
955 PM EST Sat Jan 12 2019

ANZ250-254-130600-
/O.EXT.KBOX.SC.Y.0006.000000T0000Z-190113T0600Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
955 PM EST Sat Jan 12 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST SUNDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 25 
  kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

A Freezing Spray Advisory means that light to moderate
accumulation of ice is expected on vessels. Operating a vessel in
freezing spray can be hazardous. The U.S. Coast Guard advises
mariners to check and ensure all life saving devices remain free
of ice.

&&

$$

ANZ251-130600-
/O.EXT.KBOX.SC.Y.0008.000000T0000Z-190113T0600Z/
Massachusetts Bay and Ipswich Bay-
955 PM EST Sat Jan 12 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST SUNDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
441 
WHUS71 KBOX 130533
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1233 AM EST Sun Jan 13 2019

ANZ250-254-130645-
/O.CAN.KBOX.SC.Y.0006.000000T0000Z-190113T0600Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
1233 AM EST Sun Jan 13 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory.

Winds and seas have diminished and should remain below Small Craft
Advisory criteria. 

$$

ANZ251-130645-
/O.CAN.KBOX.SC.Y.0008.000000T0000Z-190113T0600Z/
Massachusetts Bay and Ipswich Bay-
1233 AM EST Sun Jan 13 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Boston/Norton has cancelled the
Small Craft Advisory.

Winds and seas have diminished and should remain below Small Craft
Advisory criteria. 

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jan 12, 6:33 PM EST, 36 minutes earlier.

Area forecast discussion, Jan 12, 6:33 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
633 PM EST Sat Jan 12 2019

.SYNOPSIS...
Dry, very cold weather will persist through this weekend with
some ocean effect snow possible Sunday night into Monday
morning. Mainly dry weather continues for much of next week
with more seasonable temperatures, but a cold front may bring
some snow or rain showers Friday. A storm may impact the region
sometime next weekend but details are uncertain.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
630 PM update ...
Just have some high clouds that will be moving across SNE within
confluent flow aloft well in advance of southern stream system.
High pres builds south from SE Canada with very dry airmass in
place. High clouds will temper radiational cooling a bit but
still a very cold night. Best cooling across northern MA where
cloud cover will be thinner. Lows 5 to 15 across much of the
region, with potential near zero temps CT valley in northern MA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
Sunday ...

Another cold, dry day on tap, but a fair amount more cloud cover.
Alluded to by the previous forecaster, potent, positive-tilted
N-stream shortwave sweeps across the region shunting S the flow
across the Mid-Atlantic and associated moisture. The low emerging
off the coast, responding N isallobaric / gradient flow as
isallobaric motions aloft associated with conveyor belt motions
spreads a thick layer of clouds across the region, lower along
the S-coast. Less sunshine, little ability to rebound, looking
at widespread highs in the 20s.

Sunday night into Monday ...

But an emerging threat of snow showers. With the isallobaric /
gradient flow, the surface high shifting E as the Mid-Atlantic
storm emerges off the coast, beginning to see a coastal front
across Southeast MA as N winds become NE. Beneath a pressing
downward inversion aloft, moisture begins to collect and pool
within the boundary layer and uniform NE wind profile over the
warmer ocean that increases with time with gusts up to 20 to 25
mph given a tightening pressure gradient.

Yet the thermal difference of +18-19C of sea-surface-temperatures
with the top of the boundary layer isn't so great. Conditionally
unstable, as noted by the previous forecaster, but not a deep,
purely unstable environment. There's some complications as well
with low-level dry air, not a deep, moist boundary layer.

Ocean effect clouds for sure, but thinking scattered snow showers
with a coating up to an inch of accumulation for the timeframe
mainly across Plymouth County given a coastal front and upsloping
moist airmass. Interior Plymouth County is forecast to see the
highest amount.

A combination of high-res WRF / 3 km NAM / high-res Canadian along
with collaboration for the Northeast River Forecast Center with
respect to forecast precipitation and snowfall amounts.

Widespread teens and 20s Sunday night will moderate into the 30s
through Monday with onshore flow.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...

* Dry through much of the upcoming week
* Moderating temps Tue into Wed then colder Thu
* Chance of snow/rain showers Fri
* A storm may impact the region next weekend

Tuesday and Wednesday...

Ocean storm pulls away Tue with surface ridging building into New
Eng. After a cold start, temps will recover to near seasonable
normals with light winds. Sunshine will give way to some increase in
cloud cover in the afternoon as a band of low/mid level moisture
moves south. Overall, a nice winter day. Then northern stream
shortwave and attending low pres tracking across SE Canada will
deliver a cold front Wed night. Preceding the front, increasing
SW winds develop on Wed will bring milder temps but dry weather
will continue. The front should come through mainly dry Wed
night as moisture will be limited.

Thursday and Friday...

Colder post-frontal airmass on Thu as high pres builds into New Eng.
Expect sunshine and light northerly winds with below normal temps.
On Fri, deepening moisture plume ahead of a cold front will result
in an increasing risk for snow/rain showers. Ptype mostly snow but
southerly flow may warm BL enough for a change to rain near the
coast.

Next weekend...

Lots of uncertainty with potential frontal wave which offers very
low predictability at this time range. Complex pattern evolving and
it will take several days before models can better resolve the
interaction between northern and southern stream energy and possible
outcomes for next weekend. Stay tuned.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/... High confidence.

Through Tonight...
VFR. SCT-BKN mid-upper level CIGs S/W New England. Low risk
MVFR CIGs along the S-coast by Sunday morning. NW winds
diminishing while turning N.

Sunday...
SCT-BKN VFR, dry weather and light N winds. Low-end VFR / MVFR
CIGs likely across Cape Cod and Nantucket.

Sunday night into Monday...
VFR except for Southeast MA where BKN-OVC MVFR CIGs are forecast
with SCT -SHSN. Winds becoming NE and increasing, gusts 20 to 25
kts across the Cape and Islands. Conditions improving going
into Monday evening with SN concluding, CIGs lifting.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday Night: VFR. Breezy.

Tuesday through Tuesday Night: VFR.

Wednesday through Thursday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

Winds continue to diminish out of the NW with increasing presence
of high pressure. SMALL CRAFT ADVISORY headlines through this
evening, concluding as NW winds become N and light. Seas subside
into Sunday.

Will see increasing clouds from the S, lowering, as a storm
system sweeps off the Mid-Atlantic. Main concern is late Sunday
going into Sunday night with winds becoming NE, the threat of
scattered snow showers and reduced visibility on the waters
along the E MA coastline, especially vicinity of Cape Cod and
Plymouth county. Given the pressure gradient between the low up
against high pressure to our N shifting E, will see NE winds
gust up around 20 to 25 kts Monday, diminishing going into
Monday evening. Another round of SMALL CRAFT headlines is likely
needed.

Outlook /Monday Night through Thursday/...

Monday Night: Winds less than 25 kt. Local rough seas.

Tuesday: Winds less than 25 kt. Seas up to 5 ft.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft.

Wednesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Seas up to 5 ft.

Thursday: Winds less than 25 kt. Local rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 PM EST this evening for ANZ250-
     254.
     Small Craft Advisory until 7 PM EST this evening for ANZ251.

&&

SYNOPSIS...KJC/Sipprell
NEAR TERM...KJC/Sipprell
SHORT TERM...Sipprell
LONG TERM...KJC
AVIATION...KJC/Sipprell
MARINE...KJC/Sipprell
Hazardous weather outlook, Jan 12, 2:54 PM EST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
254 PM EST Sat Jan 12 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-132000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
254 PM EST Sat Jan 12 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-132000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
254 PM EST Sat Jan 12 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 3:57 AM ESTSmall Craft AdvisoryBOX4 days

Nearby

Small Craft Advisories in Massachusetts, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.